Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 253, NWS Blacksburg, VA

August 23, 2019Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2019, 6:21 PM EDT for Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2019, 6:21 PM EDT (22:21 UTC)
Expired
Aug 23, 2019, 7:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:24 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:37 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 2:37 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Fri Aug 23 2019

.SYNOPSIS...
A cold front will move through the Appalachians and central mid
Atlantic region, bringing showers and thunderstorms to the
area into this evening. A wedge of high pressure will then
build in overnight and bring much cooler weather with some light
showers possible for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Visible satellite imagery shows that clouds have broken up and
allowed for destabilization ahead of the cold front which has
entered from the north and already cleared the Interstate 64
corridor. The current activity on radar is just starting to
encounter the more unstable environment so anticipate convective
trends will be increasing through the afternoon. Anticipate
clusters evolving into more of a linear mode with a primary
threat of damaging winds, particularly east of the Blue Ridge
into Southside where better instability and shear will overlap.
Will also be watching for development of deeper cores which may
support large hail, as well as a small chance of rotating storms
especially in the vicinity of the enhanced shear along the
frontal boundary as it pushes in. Will also be alert for locally
heavy rainfall and potential hydro issues.

A strong wedge then builds in overnight with lingering
sprinkles and some fog, along with much cooler temperatures for
Saturday. Expect highs tomorrow only in the lower 70s east of
the Blue Ridge with mid/upper 60s to the west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

The wedge that will spread southwest through the region Saturday
will remain in place well into early next week as it appears at
this time. Temperatures will be much cooler than recent weeks,
actually below normal for high temperatures, closer to normal
for low temperatures. While the deeper moisture will be pushed
further south by Sunday, the remains considerable question as to
whether or not this moisture will remain far enough south of our
area to allow at least the northern parts of the CWA to remain
dry and with less cloudiness. Areas south of the Blue Ridge are
most certain to remain cloudy through the period with periods of
rain and/or drizzle. Upslope moist easterly flow will likely
leave the eastern slopes of the Blue Ridge, especially from
Watauga northeast toward Floyd cloudy, cooler than normal, and
with frequent periods of drizzle and/or rain through the period.
Areas north of U.S. 460 should remain dry Sunday into Monday,
but moisture will start returning northward by Tuesday as the
frontal boundary dissipates. The entire period cloud end up
being cloudy, damp, and relatively cool in the southwest part of
the CWA, especially northwest NC, while areas closer to I-64
should see periods of sun and slightly warmer daytime
temperatures. Hazardous weather during this period appears
unlikely as the potential for thunderstorms will be minimal and
rainfall, at least at this time, should be modest with a non-
tropical atmosphere and lowered PWATS, that is the deeper
moisture relegated further south of our CWA.

With 850mb temperatures more in the +14C to +16C range compared
to the +20C readings of recent weeks, maximum temperatures
should be mainly in the 70s to lower 80s northeast, with lows
mainly in the 50s west to 60s east. These readings are just a
bit below normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

A much cooler and drier period appears to be in store for the
into early next week. Highs will be 10 to 15 below what has
recently been experienced with daily highs in the 70s or even
upper 60s and overnight lows will be 50s west to low 60s east.
Will certainly feel different. The surface high will shift north
and east toward mid-week with increasing southerly flow and
warmer temperatures along with renewed chances for mainly
afternoon convection.

An approaching front toward mid- to late late week will
possibly trigger a few stronger thunderstorms in an increasingly
warm and unstable air mass. A trough of low pressure currently
along the FL coast has been given a 30 percent chance of
tropical storm formation near the SC/NC coast in the latest NHC
5- day outlook but impacts on the local weather look to be
negligible or minimal at this writing.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Friday...

Frontal boundary is sagging southward through the region, and
will continue to make slow progress before pushing just south of
the region tonight as a cool wedge of high pressure builds in.
This will result in generally VFR conditions, but lower flight
conditions can be expected in showers and thunderstorms with
locally heavy rain and gusty winds this afternoon into the
evening. There will then be a fairly quick transition to IFR
conditions as the wedge builds in with low cigs and some fog
overnight into Saturday. There may be some gradual improvement
in cigs toward the end of the period but will not get too
specific that far out.

Winds will be a bit gusty mainly along and west of the Blue
Ridge early due to convective mixing, then become a bit gusty
east of the Blue Ridge as the wedge surges in on robust
northeasterly flow tonight.

.Extended Aviation Discussion...

Improving conditions with more in the way of VFR will be
possible for Sunday, pending just how far south of the Mid
Atlantic area the front progresses. Some MVFR showers are
possible in the southwest Virginia and northwest North Carolina
on Monday. Scattered showers and thunderstorms with MVFR
conditions are expected Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...MBS/AMS
Hazardous weather outlook, Aug 23, 6:17 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
617 PM EDT Fri Aug 23 2019

NCZ004>006-VAZ044-058-242230-
Stokes-Rockingham-Caswell-Pittsylvania-Halifax-
617 PM EDT Fri Aug 23 2019

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ015>017-022>024-032>035-043-045>047-059-242230-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Campbell-Appomattox-Buckingham-Charlotte-
617 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-WVZ042>044-507-508-242230-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
617 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Aug 23, 2:49 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Fri Aug 23 2019

VAZ007-231930-
Tazewell-
249 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY THROUGH 330 PM
EDT...

At 247 PM EDT, a strong thunderstorm was located near Jewell
Ridge and Bandy, moving southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bluefield...
Tazewell...
Cedar Bluff...
Burkes Garden...
and Jewell Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3719 8181 3724 8174 3720 8168 3721 8156
      3726 8150 3728 8141 3727 8128 3723 8123
      3722 8128 3717 8126 3715 8133 3712 8126
      3709 8127 3704 8146 3701 8144 3699 8148
      3700 8148 3702 8147 3700 8153 3713 8184
TIME...MOT...LOC 1847Z 292DEG 20KT 3719 8171

RAB
Special weather statement, Aug 23, 2:55 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Fri Aug 23 2019

VAZ047-231945-
Buckingham-
255 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY THROUGH 345
PM EDT...

At 254 PM EDT, a strong thunderstorm was located near Wingina,
moving southeast at 35 mph. Other thunderstorms were developing near
Andersonville and just northeast of Gold Hill.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3764 7825 3734 7847 3745 7870 3755 7882
      3764 7877 3763 7874 3764 7871 3767 7872
      3768 7869 3770 7869 3768 7866 3768 7864
      3771 7865 3774 7863 3775 7844 3769 7824
TIME...MOT...LOC 1854Z 294DEG 33KT 3756 7872

RAB
Special weather statement, Aug 23, 3:46 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Fri Aug 23 2019

NCZ004-005-232030-
Stokes-Rockingham-
346 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

Until 430 PM EDT.

At 346 PM EDT, a strong thunderstorm was located over Hanging Rock
State Park, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.

LAT...LON 3626 8034 3646 8034 3653 7978 3625 7980
TIME...MOT...LOC 1946Z 270DEG 17KT 3635 8026

VFJ
Special weather statement, Aug 23, 4:29 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Fri Aug 23 2019

VAZ045-046-232130-
Campbell-Appomattox-
429 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND WESTERN APPOMATTOX
COUNTIES THROUGH 530 PM EDT...

At 428 PM EDT, a strong thunderstorm was located over Rustburg,
moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Brookneal...
Rustburg...
Mike...
Hat Creek...
and Gladys.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3722 7875 3723 7876 3723 7878 3720 7880
      3720 7882 3702 7891 3704 7894 3704 7895
      3705 7898 3722 7923 3737 7912 3724 7874
TIME...MOT...LOC 2028Z 301DEG 19KT 3726 7911

RAB
Special weather statement, Aug 23, 5:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Fri Aug 23 2019

VAZ033-043-044-058-232230-
Henry-Franklin-Halifax-Pittsylvania-
526 PM EDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY, FRANKLIN,
HALIFAX, AND PITTSYLVANIA COUNTIES UNTIL 630 PM EDT...

At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gretna to near Sanville. Movement
was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
Martinsville...
South Boston...
Altavista...
and Halifax.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3668 7870 3654 7873 3654 8005 3672 8009
      3678 8010 3679 8004 3685 8008 3704 7959
      3701 7948 3706 7949 3713 7925 3705 7919
      3709 7913 3698 7889 3695 7878 3700 7874
      3692 7875 3684 7867 3674 7869 3664 7857
TIME...MOT...LOC 2125Z 288DEG 18KT 3701 7931 3674 8010

RAB
Special weather statement, Aug 23, 6:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Fri Aug 23 2019

NCZ005-VAZ043-044-232315-
Rockingham-Henry-Pittsylvania-
608 PM EDT Fri Aug 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...INCLUDING THE
CITY OF MARTINSVILLE...ROCKINGHAM...AND PITTSYLVANIA COUNTIES THROUGH
715 PM EDT...

At 607 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Axton to near Price. Movement was
southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.

This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8004 3654 8003 3654 8005 3656 8005
      3673 7969 3661 7920 3654 7922 3654 7951
      3624 7953
TIME...MOT...LOC 2207Z 305DEG 19KT 3666 7970 3653 7998

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:48 AM EDTSpecial Weather StatementRNKSmyth, Tazewell57 min
Aug 23, 3:30 AM EDTSpecial Weather StatementRNKMontgomery, Roanoke, City of Radford, City of Roanoke, City of Salem60 min
Aug 23, 12:37 PM EDTSpecial Weather StatementRNKBath38 min
Aug 23, 12:43 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington62 min
Aug 23, 1:28 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more62 min
Aug 23, 2:28 PM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Buena Vista, City of Lynchburg62 min
Aug 23, 2:49 PM EDTSpecial Weather StatementRNKTazewell41 min
Aug 23, 2:55 PM EDTSpecial Weather StatementRNKBuckingham50 min
Aug 23, 3:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg53 min
Aug 23, 4:29 PM EDTSpecial Weather StatementRNKCampbell61 min
Aug 23, 5:26 PM EDTSpecial Weather StatementRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville64 min
Aug 23, 6:08 PM EDTSpecial Weather StatementRNKCity of Danville67 min
Aug 23, 6:47 PM EDTSevere Thunderstorm WarningRNKHalifax43 min
Aug 23, 12:27 AM EDTSpecial Weather StatementRNKAshe, Watauga63 min
Aug 23, 2:17 AM EDTSpecial Weather StatementRNKWilkes43 min
Aug 23, 3:46 PM EDTSpecial Weather StatementRNKStokes44 min
Aug 23, 6:36 PM EDTSpecial Weather StatementRNKPerson54 min
Aug 23, 6:37 PM EDTSpecial Weather StatementRNKYadkin38 min
Aug 23, 6:56 PM EDTSpecial Weather StatementRNKStokes49 min
Aug 23, 7:22 PM EDTSpecial Weather StatementRNKRockingham23 min
Aug 23, 7:34 PM EDTSpecial Weather StatementRNKCaswell26 min
Aug 23, 7:48 PM EDTSpecial Weather StatementRNKRockingham27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.